The opioid heroin is a highly addictive drug that around 14,000 people die from on a yearly basis. An overdose can take minutes to hours and is dependent on how much of the drug was used, the size of the user, and whether heroin was used exclusively or mixed with other drugs or alcohol. Knowing what an overdose looks like can save someone's life.
Overdosing on Heroin
Withdrawing from heroin can be brutal. Many people who overdose are not trying to do so, but are just hoping to avoid the nasty withdrawal symptoms. Signs of an overdose include:
- No longer responsive to outside stimulus including loud noises or physical contact
- Inability to speak
- Gray or blue toned skin
- Erratic or absent pulse
- Not breathing or irregular breathing
Fatal Overdose Symptoms
Keep in mind when you're trying to differentiate whether someone is very high versus having symptoms of an overdose, it is best to err on the side of overdosing. When someone is very high, they will still respond to outside stimulus. However, they may be overdosing if the following occurs:
- Fewer or no responses to outside stimulus
- Completely lose consciousness
- Stop breathing or begin to breath very sporadically
- Look very sickly
If you have a gut feeling that something is not right, go with it. Usually people who are overdosing look like they are struggling to breathe, speak, or stay awake.
Stages of an Overdose
Because many people overdose by themselves, there are not necessarily stages to a heroin overdose. You may notice the person's breathing becomes progressively slower or more erratic. Their skin tone may change and they may become clammy to the touch. They may begin to look sicker and vomit more.
What Impacts an Overdose
If heroin is smoked or injected, the user will feel the high almost immediately. If snorted, heroin can take up to 15 minutes to be felt. If someone continues using without waiting to see how high they are, they are at risk of overdosing. The size of the user, as well as the tolerance of the user, also impact the drug's effects and how long it stays in their system. If someone goes days or weeks without using, their tolerance level can return to zero, leaving them at an increased risk of overdosing. Mixing heroin with other downers, such as alcohol and benzodiazepines, can slow down the user's breathing even more, and can potentially lead to death.
When to Intervene
If you notice that someone's breathing or pulse is erratic or irregular, call the police right away.
Call for Help Immediately
Although you may be afraid, it is best to call 911 or EMS for immediate paramedics to assist and get drugs like Narcon or Naloxone to the scene. Depending on what is combined with the heroin, more medical assistance may be needed for complete resuscitation.
How You Might Help
If you know how to provide provide CPR, do so. If they begin to vomit, gently roll them on to their side so they do not choke. If they begin to have a seizure, place something soft under their head and roll them to their side. Do not place a finger or object in their mouth during the seizure.
What to Tell Emergency Personnel
If in doubt, contact the police as soon as you can and be ready to answer:
- What type of drug the person was taking and approximately how much
- If there is Naloxone available for administration; if you are unsure how to administer it or it's not available, you should call 911 for assistance immediately
- Any noticeable signs and symptoms you've observed and if anything has changed
- Approximately how long each symptom has lasted for or how long it's been present
Long Term Treatment
If you or someone you care about is struggling with addiction, there are many treatment options that can provide support. You can look in to:
- Detox centers to help manage withdrawal symptoms in a medical setting
- Inpatient rehab to provide psychotherapy, coping skills, and 24/7 care in a specialized facility
- Outpatient rehab to provide support during the day
Knowing the signs of a heroin overdose can help save someone's life. Although intervening immediately is best, long term treatment options can help immensely when it comes to preventing another overdose.